High levels of potassium in the blood (called hyperkalemia) can be life-threatening. It can cause serious heart problems and sudden death without any warning signs.
Severe hyperkalemia (K+ of at least 6.5 mEq/L) is potentially life-threatening. It is an electrolyte disorder that is seen in 1% to 10% of all hospitalized patients.
The normal potassium level in the blood is 3.5-5.0 milliEquivalents per liter (mEq/L). Levels between 5.1 mEq/L to 6.0 mEq/L are considered to be mild hyperkalemia.
Potassium levels exceeding 8.5 mEq/L are considered very severe hyperkalemia, which can cause respiratory paralysis or cardiac arrest and can suddenly be fatal. They are a precedent for severe, life-threatening illnesses, such as sepsis, acute myocardial infarction, and trauma.
There are several causes of hyperkalemia and the most common is kidney disease. You will, therefore, very often find hyperkalemia associated with advanced kidney disease or kidney failure.
With other dangerous health consequences associated with high potassium levels, the medical fraternity takes this condition very seriously. Therefore once it is diagnosed, close monitoring and treatment are immediately initiated.
When a patient with hyperkalemia is admitted to the hospital, he is almost always admitted to the stroke unit or the ICU for fear of sudden death due to the following mentioned complications.
Electrolyte imbalance can lead to arrhythmias and sudden death. This can happen more in hyperkalemic patients on hemodialysis and end-stage renal disease.
It especially happens when there are co-existing diseases such as congestive heart failure, coronary artery disease, and diabetes.
Severe hyperkalemia leads to a potentially life threatening cardiac emergency, especially in patients with chronic renal failure (CKD). It and can lead to fatal arrhythmias such as ventricular fibrillation leading to cardiac arrest.
Drugs that cause hyperkalemia
Another danger of hyperkalemia is taking medications that increase your blood potassium level. Unknowingly, the doctor puts you on routinely used blood pressure medicines or a routinely used antibiotic, which can trigger your hyperkalemia to get worse. Such medicines include:
1. ACE inhibitors and ARBs
In addition, anti-hypertension drugs such as angiotensin II receptor blockers (ARBs) and angiotensin-converting enzyme inhibitors (ACEIs), which increase serum potassium substantially, can significantly contribute to increasing the risk of sudden death.
In older patients on angiotensin-converting enzyme inhibitors (ACE inhibitors) or angiotensin receptor blockers (ARBs), co-trimoxazole (e.g. Bactrim) is associated with an increased risk of sudden death.
It is believed that undiagnosed severe hyperkalemia may be the cause of this finding. Co-trimoxazole-induced hyperkalemia is quite common, which sets in suddenly and can be life-threatening.
Studies reveal that the use of co-trimoxazole with ACE inhibitors and ARBs results in an almost sevenfold increase in the risk of hyperkalemia-related hospital admission when compared to other antibiotics such as amoxicillin.
This drug interaction can cause life-threatening hyperkalemia,
It is necessary, therefore, that in the elderly who are on ACE inhibitors and ARBs, careful thought should be given to the choice of antibiotics.
Congestive cardiac failure (CCF) and hyperkalemia
The symptoms of hyperkalemia often mimic those of advanced Congestive Heart Failure (CCF), lower-extremity weakness being one such symptom.
Hyperkalaemic cardiotoxicity in a CCF patient can give rise to ventricular arrhythmias (dangerous changes in heartbeat rhythm), which poses a serious risk of cardiac arrest and sudden death.